Alert archive / Mississippi / River Flood Warnings in 2017

River Flood Warning 41, NWS Jackson, MS

June 4, 2017Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this river flood warning at Jun 4, 2017, 10:01 AM CDT for Attala County, Holmes County, Mississippi. It took effect at Jun 5, 2017, 7:00 AM CDT. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 10:01 AM CDT (15:01 UTC)
In effect from
Jun 5, 2017, 7:00 AM CDT
Expired
Jun 6, 2017, 7:00 PM CDT
In force
36 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Attala County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Black River at West (WSTM6). The gauge peaked at 15.03 ft at Jun 7, 2017, 3:00 PM CDT.

actionminormoderate10152006/0406/0506/0606/0706/08
Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07289350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

334 
WGUS44 KJAN 041501
FLWJAN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON, MS
1001 AM CDT Sun Jun 4 2017

...The National Weather Service in Jackson has issued a Flood Warning
for the following river in Mississippi... 

  Big Black River At West affecting Attala and Holmes Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. Routine 48 hours of forecast rainfall is used on Tibbee 
Creek...Luxapallila Creek...Noxubee River...and the Tombigbee River.

Additional information is available at:  
http://water.weather.gov/ahps2/index.php?wfo=jan

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC007-051-052101-
/O.NEW.KJAN.FL.W.0041.170605T1200Z-170607T0000Z/
/WSTM6.1.ER.170605T1200Z.170605T1800Z.170606T1200Z.NO/
1001 AM CDT Sun Jun 4 2017

The National Weather Service in Jackson has issued a 

* Flood Warning for 
  The Big Black River At West
* from Monday morning to Tuesday evening.
* At 8:45 AM Sunday the stage was 10.3 feet.
* Minor flooding is forecast.
* Flood stage is 15.0 feet.
* Forecast...The river will rise above flood stage tomorrow morning 
  and will continue to rise to near 15.5 feet by tomorrow evening. 
* Flood history...This crest compares to a previous crest of 16.4 feet
  on Dec 30 2015.
* Impact...At 15.0 feet...Lowlands and agricultural land near the 
  river begin to flood.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Mon   Tue   Wed Crest Time  Date

Upper Big Black River 
West           15  10.3 Sun 09 AM  15.0  15.0  13.9  15.5 07 PM 06/05


&&


LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987             



$$
2 follow-up statements
821 
WGUS84 KJAN 050037
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
737 PM CDT Sun Jun 4 2017




...The Flood Warning continues for the following rivers in 
Mississippi...

  Big Black River At West affecting Attala and Holmes Counties 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. 

The next regularly scheduled update is expected between 8 and 10 AM.

&&

MSC007-051-060637-
/O.EXT.KJAN.FL.W.0041.170605T2125Z-170607T1600Z/
/WSTM6.1.ER.170605T2125Z.170606T0600Z.170607T0400Z.NO/
737 PM CDT Sun Jun 4 2017

...Flood Warning extended until Wednesday morning...

The Flood Warning continues for
  The Big Black River At West
* from Monday afternoon to Wednesday morning.
* At  6:45 PM Sunday the stage was 10.9 feet.
* Minor flooding is forecast.
* Flood stage is 15.0 feet.
* Forecast...The river will rise above flood stage tomorrow afternoon
  and will continue to rise to near 15.5 feet  early Tuesday morning.
  The river will fall below flood stage Tuesday before midnight.
* Impact...At 15.0 feet...Lowlands and agricultural land near the 
  river begin to flood.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Mon   Tue   Wed Crest Time  Date

Upper Big Black River 
West           15  10.9 Sun 07 PM  12.7  15.5  14.4  15.5 01 AM 06/06


&&


LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987             



$$
943 
WGUS84 KJAN 051544
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
1044 AM CDT Mon Jun 5 2017


...The Flood Warning is cancelled for the following rivers 
in Mississippi...
 
  Big Black River At West affecting Attala and Holmes Counties


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. 

Additional information is available at:  
http://water.weather.gov/ahps2/index.php?wfo=jan

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC007-051-051614-
/O.CAN.KJAN.FL.W.0041.000000T0000Z-170607T1600Z/
/WSTM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1044 AM CDT Mon Jun 5 2017

The Flood Warning is cancelled for
  The Big Black River At West.
* At  9:45 AM Monday the stage was 9.6 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will crest below flood stage at 14.0 feet 
  early tomorrow afternoon.


&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Tue   Wed   Thu Crest Time  Date

Upper Big Black River 
West           15   9.6 Mon 10 AM  13.6  13.3  12.7  14.0 01 PM 06/06


&&


LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987             



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Jun 4, 5:46 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 4, 5:46 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
546 AM CDT Sun Jun 4 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
A mixture of VFR, MVFR and IFR categories ongoing this morning
thanks to some rain and stratus. This rain will continue through
the day with more coverage(similar to Saturday) this afternoon.
This will bring potential for MVFR to IFR ceilings to TAF sites.
Much of the activity should remain SHRA but could have some VCTS
or TSRA mixed in, which will need to be addressed in later TAF
issuances. Rain will continue through the evening before tapering
off around 04-06Z. /28/

&&

.DISCUSSION...

Today and tonight

Today's weather scenario will be almost a repeat of that of the last
few days. Deep tropical moisture will remain in place across the
region with PW values around 2 inches. This will combine with
limited daytime heating to produce more convective activity today.
As has been the case the last few days, thanks to the very juicy
airmass in place, there should be some thunder activity but most of
the rain that falls should be more of a showery nature. I have tried
to make this distinction in the weather grids for today. This
increase in convective coverage and the overnight ongoing convection
is due to the presence of our warm, moist airmass but also of the
positioning of the upper trough just to our west over Texas.
Given our tropical airmass, those who do see rain could see
efficient, heavy downpours at times. Radar estimates show a good
swath of 2-4 inches of rain fell across the southern sections of
my CWA yesterday with a 6-7 inch area in southeast Jones County.
Given this, the amount of rain that fell in preceding days to
saturate soils, as well as our tropical airmass, I will put out a
limited risk for flooding. This will match decently with the
marginal risk for excessive rainfall that WPC has outlined for our
area. Highs today, thanks to cloud cover and rain, will only
reach the lower 80s or upper 70s, similar to previous days.

Afternoon showers will slowly diminish through the evening hours
once again but linger into the overnight. Another mild night will
be in store with lows bottoming out in the lower 70s. /28/

Monday through next Saturday...Periodic plumes of deep moisture
advecting across the forecast area, in addition to daytime heating
and an eventual cold front that'll drop south into and through the
region during the course of the day Tuesday, will keep good rain
chances in the forecast through at least late Tuesday afternoon.
After the passage of the cold front late Tuesday, high pressure will
build into the Lower Mississippi Valley from the north.  This will
finally bring an end to rain chances, in addition to advecting a
slightly drier airmass over the forecast area.  While this slightly
drier airmass looks to hang on from mid-week into next Saturday,
temperatures will gradually warm through the extended period.

As far as the chance for showers and storms are concerned for Monday
and Tuesday, storms are expected to remain below severe limits as
severe parameters are quite meager, even with the passage of the
aforementioned cold front on Tuesday.  However, with the deep
moisture over the CWA, supported by continued dew points in the low
and middle 70s and precipitable H2O values in the 1.90-2.10 inch
range, some heavy downpours will remain possible during this time.
This could continue to result in some localized flash flooding,
especially in locations where convection is slow-moving and/or
training across the same areas. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       84  70  82  69 /  75  47  72  59
Meridian      84  70  82  69 /  71  47  74  59
Vicksburg     84  70  83  69 /  75  48  68  58
Hattiesburg   84  71  82  70 /  73  47  74  60
Natchez       83  71  82  69 /  75  48  72  59
Greenville    83  70  83  70 /  76  61  64  51
Greenwood     83  70  83  69 /  76  61  64  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Jun 4, 5:11 AM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
511 AM CDT Sun Jun 4 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
511 AM CDT Sun Jun 4 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Scattered to numerous showers and some thunderstorms will occur
today. Given the amount of rain that fell Saturday, as well as
previous days, and how moist the airmass is in place over the
region, it is possible that additional rain could lead to some
localized flooding issues. This would especially be the case where
showers or storms move slowly or repeatedly over the same
locations.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

28

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

Nearby

River Flood Warnings in Mississippi, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.